You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Risk of upper gastrointestinal bleeding associated with non-aspirin cardiovascular drugs, analgesics and nonsteroidal anti-inflammatory drugs

Lanas, Angela; Serrano, Pedroa; Bajador, Eduardob; Fuentes, Javierb; Sáinz, Ricardoa

European Journal of Gastroenterology & Hepatology:
Original Articles: GI bleeding and drugs, Helicobacter epidemiology
Abstract

Objective: To evaluate the risk of upper gastrointestinal bleeding associated with non-aspirin cardiovascular drug therapy, common analgesics and individual nonsteroidal anti-inflammatory drugs (NSAIDs).

Methods: The case group was made up of 1122 consecutive patients admitted with bleeding from a peptic lesion. The 2231 control subjects consisted of 1109 patients hospitalized for other reasons and 1122 outpatients from the same geographical area. The relative risk was calculated by unconditional logistic regression after adjusting for confounding factors.

Results: The use of the antiplatelet agent triflusal, and other commonly used cardiovascular drugs, such as β-receptor blockers and calcium channel blockers, was not associated with increased risk of upper gastrointestinal bleeding. The use of angiotensin-converting enzyme inhibitors reduced the risk of bleeding by 30% (odds ratio 0.7; 95% confidence interval 0.5–0.96). Use of ketorolac (odds ratio 59.4; 95% confidence interval 7.7–454) and piroxicam (odds ratio 19.6; 95% confidence interval 9.3–35.3) carried the highest risk. Use of paracetamol and tramadol was not associated with increased risk of bleeding, but the non-narcotic agent metamizol was associated with a small increase in risk of upper gastrointestinal bleeding (odds ratio 2.6; 95% confidence interval 1.3–5.2).

Conclusions: The use of the antiplatelet agent triflusal and other cardiovascular drugs apart from low-dose aspirin was not associated with gastrointestinal bleeding. The use of either NSAIDs or aspirin increased the risk of gastrointestinal bleeding but, among the analgesics, only metamizol induced a small increase in the risk of gastrointestinal bleeding.

Author Information

aUniversity Hospital Lozano Blesa and bHospital Miguel Servet, Zaragoza, Spain.

Sponsorship: This study was supported by a grant from the Sociedad Aragonesa de Patología Digestiva and Shering Plough Spain.

Correspondence to Angel Lanas, Service of Gastroenterology, University Hospital, C/San Juan Bosco 15, 50009 Zaragoza, Spain. Tel/fax: +34 976 762539; e-mail: alanas@posta.unizar.es

Received 10 October 2001 Revised 18 August 2002 Accepted 28 August 2002

© 2003 Lippincott Williams & Wilkins, Inc.